Which drugs may be etiologic factors in burning mouth syndrome (BMS)?

Updated: Jan 22, 2018
  • Author: Vincent D Eusterman, MD, DDS; Chief Editor: Arlen D Meyers, MD, MBA  more...
  • Print
Answer

Answer

Various cases of drug-associated burning mouth syndrome (BMS) have been reported. ACE inhibitors and angiotensin receptor blockers are perhaps the most commonly noted in case reports. [39, 40, 41] This may be the product of an inflammatory reaction generated by increases in bradykinin (similar to the mechanism by which angioedema may result). The mechanism as it relates to burning mouth symptoms has not been determined, but kallikrein, a molecule active in the kinin pathway, may be increased in the saliva of burning mouth syndrome (BMS) patients, resulting in increased inflammation. [16]

Other drugs that have been reported are the antiretrovirals nevirapine and efavirenz. [42, 43] No clear mechanism has been proposed. L-thyroxines have also been implicated in burning mouth syndrome (BMS), although whether the medication itself or the underlying hypothyroidism is the cause is unclear. [44] Topirimate, a common treatment for trigeminal neuralgia, has been reported to cause BMS-like symptoms. [18]


Source Article: Burning Mouth Syndrome: Proposed Etiologies

Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!